Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 100, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 2003, 3:09 PM CDT for Brown County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 3:09 PM CDT (20:09 UTC)
- Expired
- Jun 22, 2003, 3:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Brown County, KS
The radar
The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
496 WUUS53 KTOP 222009 SVRTOP KSC013-222030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 309 PM CDT SUN JUN 22 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BROWN COUNTY IN NORTHEAST KANSAS * UNTIL 330 PM CDT * AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER IOWA SAC AND FOX RESERVATION...OR ABOUT 9 MILES NORTHEAST OF HIAWATHA...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED... IOWA SAC AND FOX RESERVATION LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3993 9550 3990 9534 3999 9533 3999 9549 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:03 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 22, 3:03 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 303 PM CDT SUN JUN 22 2003 MAIN CHALLENGE AGAIN IS THUNDERSTORM CHANCES TONIGHT. SCATTERED THUNDERSTORMS IN THE EAST THIS EVENING WITH A CHANCE EVERYWHERE OVERNIGHT AS MOISTURE AND LOW LEVEL JET GENERATE MORE THUNDERSTORMS. MONDAY SHOULD BE DRY WITH NEXT ROUND OF ACTIVITY EXPECTED TUESDAY NIGHT THROUGH THURSDAY NIGHT AS ANOTHER SYSTEM APPROACHES THE AREA. TEMPERATURES TO CONTINUE RATHER WARM IN THE 90S THROUGH TUESDAY BEFORE COOLING INTO THE 80S WEDNESDAY THROUGH NEXT SUNDAY. DISCUSSION SHORT DUE TO SEVERE WEATHER IN THE AREA. .TOP...NONE 34
Hazardous weather outlook, Jun 22, 4:47 AM CDT, 10 hours 22 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 447 AM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDESTORMS...PRODUCING LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE OVER MOST OF OUR AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BOTH TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 22, 1:33 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
133 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0128 PM 2 E OZAWKIE KS WIND DAMAGE
06/22/03 JEFFERSON LARGE TREES UPROOTEDLocal storm report, Jun 22, 2:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0212 PM 2 NW FAIRVIEW KS 1 INCH HAIL
06/22/03 BROWNLocal storm report, Jun 22, 2:17 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0213 PM 1 W FAIRVIEW KS 1.25 INCH HAIL
06/22/03 BROWNLocal storm report, Jun 22, 2:32 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 1 E MORRILL KS 1.25 INCH HAIL
06/22/03 BROWNSpecial weather statement, Jun 22, 2:51 PM CDT, 18 minutes before
KSZ023>026-038>040-054>060-103>105-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 251 PM CDT SUN JUN 22 2003 THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH #559... ATCHISON JACKSON POTTAWATOMIE LEAVENWORTH JEFFERSON SHAWNEE WABAUNSEE WYANDOTTE JOHNSON MIAMI LINN SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #559... TOPEKA SEVERE THUNDERSTORM WATCH #559 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... DOUGLAS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #559... EMPORIA OTTAWA LAWRENCE
Special weather statement, Jun 22, 2:58 PM CDT, 11 minutes before
KSZ023>026-038>040-054>060-103>105-222300- SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTIES REMOVED NATIONAL WEATHER SERVICE TOPEKA KS 258 PM CDT SUN JUN 22 2003 THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH #559... JACKSON POTTAWATOMIE JEFFERSON SHAWNEE WABAUNSEE SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #559... TOPEKA SEVERE THUNDERSTORM WATCH #559 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... DOUGLAS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #559... EMPORIA OTTAWA LAWRENCE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:36 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 39 min |
| Jun 22, 10:54 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 36 min |
| Jun 22, 11:30 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| Jun 22, 11:51 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 24 min |
| Jun 22, 12:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 58 min |
| Jun 22, 12:23 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 52 min |
| Jun 22, 1:16 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 44 min |
| Jun 22, 1:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 49 min |
| Jun 22, 2:06 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.